Alert archive / Alaska / Blizzard Warnings in 2008

Blizzard Warning 12, NWS Anchorage, AK

February 1, 2008

NWS Anchorage, AK issued this blizzard warning at Feb 1, 2008, 3:29 PM AKST. It took effect at Feb 1, 2008, 8:29 PM AKST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 1, 2008, 3:29 PM AKST (00:29 UTC)
In effect from
Feb 1, 2008, 8:29 PM AKST
Expired
Feb 2, 2008, 5:00 AM AKST
In force
9 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 020529
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
829 PM AST FRI FEB 1 2008

AKZ195-021100-
/X.UPG.PAFC.BS.Y.0004.000000T0000Z-080202T0900Z/
/X.NEW.PAFC.BZ.W.0012.080202T0529Z-080202T1100Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
829 PM AST FRI FEB 1 2008

...BLIZZARD WARNING IN EFFECT UNTIL 2 AM AST SATURDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 2 AM AST SATURDAY. THE BLOWING
SNOW ADVISORY IS NO LONGER IN EFFECT. 

WINDS OF 30 TO 40 MPH HAVE CREATED BLOWING SNOW CONDITIONS WITH
VISIBILITIES DOWN TO A QUARTER MILE OR LEAST AT TIMES IN THE
PRIBILOF ISLAND. WINDS AND BLOWING SNOW ARE EXPECTED TO DIMINISH
AFTER MIDNIGHT.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
3 follow-up statements
000 
WWAK42 PAFC 020646
WSWALU

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE ANCHORAGE AK
945 PM AST FRI FEB 1 2008

AKZ195-021100-
/X.UPG.PAFC.BS.Y.0004.000000T0000Z-080202T0900Z/
/X.NEW.PAFC.BZ.W.0012.080202T0529Z-080202T1100Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
829 PM AST FRI FEB 1 2008

...BLIZZARD WARNING IN EFFECT UNTIL 2 AM AST SATURDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 2 AM AST SATURDAY. THE BLOWING
SNOW ADVISORY IS NO LONGER IN EFFECT. 

WINDS OF 30 TO 40 MPH HAVE CREATED BLOWING SNOW CONDITIONS WITH
VISIBILITIES DOWN TO A QUARTER MILE OR LESS AT TIMES IN THE
PRIBILOF ISLAND. WINDS AND BLOWING SNOW ARE EXPECTED TO DIMINISH
AFTER MIDNIGHT.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
000 
WWAK42 PAFC 021036
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
136 AM AST SAT FEB 2 2008

AKZ195-021400-
/X.EXT.PAFC.BZ.W.0012.000000T0000Z-080202T1400Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
136 AM AST SAT FEB 2 2008

...BLIZZARD WARNING NOW IN EFFECT UNTIL 5 AM AST EARLY THIS
MORNING...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 5 AM AST EARLY THIS
MORNING. 

WINDS OF 30 TO 40 MPH HAVE CREATED BLOWING SNOW CONDITIONS WITH
VISIBILITIES DOWN TO A QUARTER MILE OR LESS AT TIMES IN THE
PRIBILOF ISLAND. WINDS AND BLOWING SNOW ARE EXPECTED TO DIMINISH
TOWARD MORNING.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
000 
WWAK42 PAFC 021404
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
504 AM AST SAT FEB 2 2008


AKZ195-021515-
/X.EXP.PAFC.BZ.W.0012.000000T0000Z-080202T1400Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
504 AM AST SAT FEB 2 2008

...BLIZZARD WARNING HAS EXPIRED FOR SAINT GEORGE...

THE BLIZZARD WARNING IS NO LONGER IN EFFECT FOR SAINT GEORGE.

VISIBILITY IN BLOWING SNOW IS IMPROVING AS WINDS ARE BEGINNING TO
DECREASE...THUS THE BLIZZARD WARNING FOR SAINT GEORGE HAS BEEN
ALLOWED TO EXPIRE. VISIBILITIES MAY STILL BE REDUCED TO ONE MILE
OR LESS AT TIMES MAINLY ON SAINT GEORGE THROUGH THE MORNING.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Feb 1, 11:00 AM AKST, 4 hours 29 minutes earlier.

Area forecast discussion, Feb 1, 11:00 AM AKST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
400 PM AST FRI FEB 1 2008

.MODEL DISCUSSION...MODELS HAVE IMPROVED TO THE POINT OF BEING DECENT
FOR THE FIRST 48 HOURS. AFTER THAT THE GFS LOOKS TO DO THE BEST INTO
EARLY NEXT WEEK. NAM DOES NOT DO TERRIBLY BAD BUT PREFER THE GFS
SOLUTION TO HOW THE LOWS MOVE INTO THE GULF OF ALASKA. DO NOT LIKE
THE UKMET OR ECMWF SOLUTIONS AT ALL. GFS IS THE MAIN GUIDANCE FOR
AFTERNOON PACKAGES.

.ANALYSIS AND UPPER LEVELS...MAINLAND ALASKA REMAINS UNDER SURFACE
HIGH PRESSURE AND A BROAD UPPER LEVEL COLD TROUGH.
THE DYNAMICS REMAIN FURTHER SOUTH ALONG THE ALEUTIAN ISLANDS AND
MOVING INTO THE SOUTHERN GULF OF ALASKA. THE JET STREAM CAN BE SEEN
WELL SOUTH OF THE AREA ALONG THE 40N PARALLEL ON THE IR SATELLITE.
THE ENERGY FROM THE JET IS NOW SUPPORTING THE LOW SOUTH OF DUTCH
HARBOR LEAVING THE LOW WEST OF ATTU WITHOUT UPPER SUPPORT. THE LOW
WEST OF ATTU WILL THEREFORE SLOWLY WEAKEN AS IT DRIFTS NORTHWARD OVER
THE WEEKEND.

.SHORT TERM FORECAST...LOW COMING UP ON THE EASTERN ALEUTIANS AND
ALASKA PENINSULA WILL BRING SOME SNOW MIXED WITH A LITTLE RAIN TO
THOSE AREAS OVERNIGHT AS IT MOVES THROUGH. KODIAK SHOULD DEVELOP SNOW
TONIGHT AS WELL AS THIS SYSTEM MOVES INTO THAT AREA. THE FRONT WILL
NOT MAKE IT ANY FURTHER NORTH THAN KODIAK.

FOG AND STRATUS CONTINUE OVER SOUTHWEST ALASKA AND COOK INLET. COPPER
RIVER BASIN AND SUSITNA VALLEY HAVE LARGELY CLEARED OUT. THERE MAY BE
A LITTLE LESS FOG IN THE COOK INLET AREA TONIGHT AS THE GRADIENT DOWN
THE INLET HAS INCREASED A LITTLE. NORTH GULF COAST REMAINS MOSTLY
CLEAR WITH DRY OFFSHORE FLOW.

.LONG TERM FORECAST...NOT A LOT OF CHANGE IN THE OVERALL PATTERN.
CONTINUE COLD AND DRY OVER MAINLAND ALASKA. THE JET STREAM WILL
REMAIN SOUTH OF THE AREA AND KEEP THE LOW PRESSURE SYSTEMS ALONG OR
SOUTH OF THE ALEUTIANS.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE 165 170 172 175 176.
         HEAVY FREEZING SPRAY 185.
FIRE WEATHER...NONE.

FEB 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 4:19 PM AKSTDense Fog AdvisoryAFC12 hr
Feb 1, 11:00 PM AKSTGale WarningAFC12 hr
Feb 1, 11:00 PM AKSTGale WarningAFC12 hr
Feb 1, 11:00 PM AKSTGale WarningAFC24 hr
Feb 1, 11:00 PM AKSTSmall Craft AdvisoryAFC5 days
Feb 1, 11:00 PM AKSTSmall Craft AdvisoryAFC36 hr
Feb 1, 11:00 PM AKSTHeavy Freezing Spray WarningAFC7 days
Feb 1, 11:00 PM AKSTHeavy Freezing Spray WarningAFC10 days
Feb 1, 11:00 PM AKSTHeavy Freezing Spray WarningAFC7 days
Feb 1, 11:10 PM AKSTHeavy Freezing Spray WarningAFC12 hr
Feb 1, 11:59 PM AKSTWind Chill AdvisoryAFC23 hr
Feb 2, 11:00 AM AKSTGale WarningAFC12 hr
Feb 2, 11:00 AM AKSTGale WarningAFC24 hr
Feb 2, 11:00 AM AKSTSmall Craft AdvisoryAFC24 hr
Feb 2, 11:00 AM AKSTSmall Craft AdvisoryAFC8 hr
Feb 2, 11:00 AM AKSTHeavy Freezing Spray WarningAFC7 days
Feb 2, 11:02 AM AKSTBlizzard WatchAFC13 hr
Feb 2, 1:41 PM AKSTBlizzard WarningAFC22 hr

Nearby

Blizzard Warnings in Alaska, 2008Every blizzard warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.